Delaware, 2005

Winter Weather in Delaware, February 20 to 21, 2005

February 20 to 21, 2005 · NWS PHI · 1 event in 1 county or zone

A wintry mix of snow and freezing rain fell across New Castle County overnight on the 20th. Precipitation started as snow during the evening of the 20th across the entire state of Delaware.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A wintry mix of snow and freezing rain fell across New Castle County overnight on the 20th. Precipitation started as snow during the evening of the 20th across the entire state of Delaware. As warmer air moved in aloft after midnight, the snow changed to rain from Kent County southward. But, in New Castle County precipitation fell as freezing rain for a couple of hours before changing to plain rain toward sunrise on the 21st. Snowfall accumulations were around an inch and ice accretions were less than one-tenth of an inch. While untreated roadways were slippery, because this event occurred before dawn on President's Day (schools and most businesses were closed) very few accidents were reported.The wintry weather was caused by a low pressure system that formed to the lee of the central Rockies on the 19th. It moved into eastern Iowa during the afternoon of the 20th, central Illinois during the evening of the 20th, Lake Erie shortly after midnight EST on the 21st and Lake Ontario around sunrise on the 21st. Precipitation occurred on the cold side of this low pressure system's warm front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 20, 3:00 PM EST, 6 hours earlier.

Area forecast discussion, Feb 20, 3:00 PM EST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
300 PM EST SUN FEB 20 2005

.SYNOPSIS...
COLD HIGH PRESSURE ACROSS NEW ENGLAND WILL GIVE WAY TO WEAK LOW
PRESSURE AND AN ADVANCING WARM FRONT TONIGHT AND MONDAY MORNING.
THIS SYSTEM IS EXPECTED TO PRODUCE SOME ACCUMULATING SNOW ACROSS
THE REGION TONIGHT, THEN SOME MIXED AND LIQUID PRECIPITATION
ON MONDAY BEFORE TAPERING OFF. DRIER AIR IS EXPECTED TO ARRIVE ON
TUESDAY. A DISTURBANCE WILL CRUISE NEAR BY DURING THE MIDDLE TO END
OF NEXT WEEK WITH A CHANCE OF SOME SNOW OR RAIN. WHILE MOST OF THE
MOISTURE IS CURRENTLY KEPT TO OUR SOUTH, THIS WILL NEED TO BE WATCHED
FOR A MIGRATION TO THE NORTH. SURFACE HIGH PRESSURE THEN TRIES TO
BUILD DOWN FROM CANADA FOR FRIDAY THROUGH SATURDAY, HOWEVER MOISTURE
STILL APPEARS TO LURK ACROSS THE SOUTHERN STATES AS A WEST TO EAST
BOUNDARY REMAINS IN PLACE. WAVES OF LOW PRESSURE LOOK TO TRAVEL ALONG
THIS BOUNDARY WITH AN ACTIVE SOUTHERN BRANCH OF THE JET STREAM,
THEREFORE THIS MOISTURE BARES WATCHING FOR THE MID TO LATE WEEK
PERIOD.

&&

.MODEL OVERVIEW (SHORT/MEDIUM TERM)...
WITH THE PRIMARY SURFACE LOW TRACKING INTO THE SOUTHERN AND EASTERN
GREAT LAKES, A CONSENSUS TRACK AND DEPTH LOOKS TO BE THE BEST WAY TO
GO ATTM. THE NAM MAY BE A COUPLE MILLIBARS TO WEAK AND THE CANADIAN
TRACK A TAD TOO FAR NORTH. WITH SECONDARY DEVELOPMENT OFF THE MIDDLE
ATLANTIC COAST, A BLEND OF THE RATHER AGREEABLE NON-CANADIAN MODELS
LOOKS LIKE THE BEST OPTION TO RUN WITH. THE CANADIAN GLOBAL AND GEM
STILL SEEM TO BE LAGGING WITH RESPECT TO THE TRENDS SHOWING FLATTER
NORTHERN STREAM FLOW. REGARDING THE SURFACE FRONT ACROSS THE SOUTHERN
STATES TUESDAY NIGHT AND WEDNESDAY, LOW CONFIDENCE HAS BEEN INDICATED
WITH THE STRENGTH AND POSITION OF THE WAVES DUE TO A DEPENDENCE ON
SMALL SCALE IMPULSES ALOFT, BUT A GENERALLY FLAT FLOW ALOFT AND
WEAKER TRENDS IN THE GFS LEANS TOWARD A SOLUTION WEAKER THAN THE
NAM ESPECIALLY BY LATE WEDNESDAY.

12Z NAM, GFS AND CANADIAN GLOBAL ARE SLOWER THAN THE UKMET AND 00Z
ECMWF WITH THE SHORT WAVE CROSSING THE GREAT LAKES TUESDAY AND TUESDAY
NIGHT. WHILE THE GFS HAS BEEN RATHER CONSISTENT, FASTER TRENDS IN
THE NAM AS WELL AS A LARGE SPREAD IN THE ENSEMBLE GUIDANCE SUGGEST
COMPROMISING AMONG THE AVAILABLE SOLUTIONS. DIFFERENCES WITH THE
SHORT WAVE REACHING THE NORTHERN TIER STATES BY TUESDAY INVOLVE THE
EXTENT OF WESTWARD/SOUTHWESTWARD AMPLIFICATION, WITH THE UKMET AND
TO A LESSER EXTENT THE CANADIAN GLOBAL MORE AMPLIFIED THAN THE GFS
AND NAM. THE NAM TRENDS AND CONSENSUS OF 12Z MODELS/00Z ECMWF STILL
SAY THE NAM MAY STILL BE TOO STRONG WITH THE WESTERN CANADA RIDGE,
BUT THERE IS THE OPPORTUNITY FOR MORE AMPLIFICATION THAN THE GFS AND
NAM GIVEN THE LARGE SCALE PATTERN. THIS POSSIBLE AMPLIFICATION WILL
HAVE TO WATCHED FOR THE ANY LATE WEEK DEVELOPMENTS.

&&

.SHORT TERM (TONIGHT THROUGH TUESDAY)...
WELL, THE DAY STARTED WITH A LOT SUNSHINE HOWEVER THE CLOUDS HAVE
INCREASED LATE THIS MORNING AND WILL CONTINUE TO THICKEN UP FOR THE
REMAINDER OF THE AFTERNOON. WITH THE SUNSHINE, TEMPERATURES SURE DID
JUMP QUICKLY THIS MORNING. HAVE BEEN WATCHING THE SURFACE
OBSERVATIONS LATE THIS MORNING TO SEE WHERE LAST NIGHTS COLD FRONT
STOPPED. IT APPEARS THAT THE LOCATION OF THIS, NOW DISSOLVING QUASI
STATIONARY ARCTIC BOUNDARY, ROUGHLY WENT TO NEAR KPHL TO KFKL. THIS
VERY WELL MAY BE THE KEY FEATURE WHICH ENHANCES THE STEEPNESS OF THE
ISENTROPIC LIFT AND SNOW AMOUNTS TO THE NORTH OF IT TONIGHT.

BASICALLY EXPECTING A QUICK HITTING SNOW ACCUMULATION ACROSS THE
BULK OF THE CWA. AM CONCERNED ABOUT SOME OF OUR SNOW AMOUNTS,
PARTICULARLY IMMEDIATELY NORTH AND WEST OF PHL. HAVE INTRODUCED A
BIT MORE OF A MIX LATE TONIGHT AND EARLY MONDAY MORNING AS MILDER
AIR ADVECTS IN, AS PROFILES SUPPORT THIS. THIS SHOULD KEEP THE TOTAL
SNOWFALL AMOUNTS DOWN A BIT, HOWEVER DID NOT WANT TO GO TO LOW
AND DROP THE WARNING. ATTM WILL JUST LOWER THE AMOUNTS ONE INCH TO
4-7. FARTHER NORTH, PLAN ON RUNNING WITH THE 5 TO 8 INCHES AS
GREATEST LIFT AND QPF POINTED ACROSS THESE ZONES. DID LOWER MONMOUTH
COUNTY AN INCH OR SO TOO (NOW ABOUT 4-7) AS MORE MIXING MAY OCCUR HERE
AS MILDER AIR WORKS IN OFF THE OCEAN. CURRENTLY AM THINKING THAT
MANY OF THE AREA TOTAL AMOUNTS WILL BE AT THE LOWER END OF OUR
FORECAST RANGE. THE ONLY EXCEPTION MAY BE ACROSS THE NORTHERN ZONES
AS GREATER ISENTROPIC LIFT AND A LONGER COLDER AIR DURATION SHOULD HELP
TO ENHANCE SNOWFALL RATES. WAS INITIALLY CONCERNED ABOUT A POSSIBLE
DRY SLOT WORKING INTO THE AREA, HOWEVER REGIONAL RADAR IMAGERY THIS
AFTERNOON CONTINUES TO SHOW PRECIPITATION FILLING IN TO OUR WEST. I
BELIEVE THE SOUTHERN EXTENT OF THE SNOW ACCUMULATIONS COULD BE A
TIGHT GRADIENT, BUT WAS NOT CONFIDENT ENOUGH TO CHANGE THINGS MUCH
AT THIS POINT. THERE IS A LOT OF MOISTURE STREAMING IN AHEAD OF THIS
SYSTEM, THEREFORE STILL EXPECTING SNOW TO START, THEN GRADUALLY MIX
LATE TONIGHT, AND THEN CHANGE TO SOME RAIN. THE POCONOS AND
NORTHWEST NEW JERSEY WILL BE THE LAST TO SEE A MIX AND CHANGEOVER.
INTERESTING TO NOTE ATTM, THAT THE STEADY SNOWS CURRENTLY OVER THE
GREAT LAKES APPEARS TO BE A BIT FARTHER TO THE NORTH THAN THE 12Z
GUIDANCE PLACED IT. HOPEFULLY THIS POSSIBLE TREND WILL NOT TURN OUT
TO BE THE CASE.

THE SNOW IS EXPECTED TO MIX WITH SLEET AND THEN CHANGE TO SOME RAIN
FROM SOUTH TO NORTH FROM ABOUT MIDNIGHT DOWN SOUTH, BY EARLY TO
MID MORNING AROUND THE PHL AREA, THEN EARLY AFTERNOON UP NORTH. ONE
NOTED CHANGE THAT WAS MADE, SOME FREEZING RAIN WAS ADDED TO THE
POCONOS AND NORTHWEST NEW JERSEY AROUND LATE MORNING AND AFTERNOON
ON MONDAY. COLDER LOW-LEVEL AIR MAY GET TRAPPED ACROSS THE LOWER
ELEVATIONS IN THIS AREA. MODEL CROSS-SECTIONS CONTINUE TO HINT AT
THIS. DID NOT WANT TO CLUTTER UP THE FORECAST TO MUCH WITH
PRECIPITATION TYPES, HOWEVER AM CONCERNED ENOUGH THAT SOME ICING COULD
OCCUR.

THE HEAVIEST AND STEADIEST PRECIPITATION IS EXPECTED TO TAPER OFF
BY MIDDAY ACROSS MOST AREAS, WITH SOME LIGHT RAIN OR DRIZZLE
REMAINING. SOME LIGHT FROZEN PRECIPITATION MAY LINGER A BIT LONGER
ACROSS THE FAR NORTH. DRIER AIR IS EXPECTED TO GRADUALLY OVERSPREAD
THE AREA MONDAY NIGHT AND TUESDAY. IT APPEARS THAT ERODING THE CLOUDS
MAY TAKE SOME TIME MONDAY NIGHT AND TUESDAY, AND THERE COULD EVEN
BE SOME LINGERING DRIZZLE/FREEZING DRIZZLE MONDAY NIGHT INTO TUESDAY
MORNING.

TEMPERATURES IN THE SHORT TERM WERE TOUGH AS MOS GUIDANCE NOT IN
GOOD AGREEMENT, ESPECIALLY FOR HIGH TEMPERATURES ON MONDAY. WITH
THE LINGERING PRECIPITATION AND CLOUD COVER, GENERALLY WENT TOWARD
THE COOLER NUMBERS FOR MONDAY.

&&

.LONG TERM (WEDNESDAY THROUGH SUNDAY)...
THIS TIME FRAME SEEMS TO BE DOMINATED BY THE EXTENT ON HOW THE
WAVES EJECTING FROM THE SOUTHWESTERN U.S. TROUGH RIDE ALONG A
FRONTAL FEATURE DRAPED FROM WEST TO EAST ACROSS THE SOUTHERN
STATES. WHILE AM NOT A REAL PRO WHEN IT COMES TO TELECONNECTIONS
AND THE PNA/NAO, FIGURED I WOULD GIVE IT A SHOT (WITH A LITTLE
HELP FROM HPC).

LONG WAVE PATTERN SET UP OF THE +PNA/-NAO AND A 50/50 LOW SETTING
ARE INGREDIENTS FOR A POSSIBLE LATE IN THE PERIOD WINTER EAST COAST
STORM. A SERIES OF WEAKER IMPULSES EJECT EASTWARD AND NORTHEASTWARD
FROM THE GULF COAST STATES, INDUCING SURFACE WAVE DEVELOPMENT OVER
THE SOUTHEASTERN STATES AND OFFSHORE OF THE EAST COAST. ATTM, THE
CURRENT FAIRLY WELL AGREED UPON TROUGH AXIS WOULD YIELD A WELL
OFFSHORE SURFACE TRACK. LONGER TERM PERIODS OF THE ECMWF AND GFS
SHOW A CONTINUATION OF THIS PATTERN SETUP AND ATTM IT IS EXPECTED
THAT THIS WILL CONTINUE FOR 2 TO 3 MORE WEEKS, THE NORMAL LENGTHS OF
BLOCKING PATTERNS. HOWEVER, ANY BACKING OF THE EASTERN TROUGH OR
PHASING OF THE SYSTEMS LEAVE THE NORTHEAST/MIDDLE ATLANTIC REGION
VULNERABLE TO A LATE WINTER STORM LATE NEXT WEEK.

THE 12Z ECMWF IS NOT NEARLY AS AMPLIFIED WITH THE EASTERN TROUGH
FRIDAY THROUGH SUNDAY. THE LATER 00Z ECMWF HAS CHANGED TOWARD THE
GFS, CANADIAN AND NOGAPS SOLUTIONS. INTERESTING TO NOTE THAT THE
CANADIAN GLOBAL AS WELL AS THE UKMET CONTINUE TO SHOW WAVES TRAVERSING
THE WEST TO EAST FRONTAL BOUNDARY STRETCHED ACROSS THE SOUTHERN
STATES. WHILE THESE TWO MODELS KEEP THE PRECIPITATION SHIELD SUPPRESSED
TO OUR SOUTH NOW, I AM CONCERNED THAT THE TREND MAY BE TO THE NORTH
AS WE GET CLOSER TO LATE NEXT WEEK. STILL A LOT OF UNCERTAINTY WITHIN
THIS TIME AS SOUTHERN STREAM ENERGY IS TYPICALLY NOT HANDLED WELL
BY THE MODELS, ESPECIALLY IN THE LONG TERM. THE MIDNIGHT SHIFT LOWERED
THE POPS FOR LATE WEDNESDAY AND THURSDAY BACK INTO THE SLIGHT CHC
RANGE. WITH A COLD FRONT SLATED TO DROP THROUGH ON WEDNESDAY, WE
WILL ADD BACK IN THE LOW CHC POPS ATTM. GRANTED THERE ARE TIMING AND
PLACEMENT ISSUES, BUT AFTER COLLABORATING WITH OTHER OFFICES, DECIDED
TO THROW BACK IN THE CHC POPS FOR WEDNESDAY, BUT LEFT THE SLIGHT CHC
POP FOR WEDNESDAY NIGHT INTO THURSDAY.

HOPE TO HAVE THE PRODUCTS OUT BY AROUND 4 PM. THAT IS ALL FOR NOW.
THANKS TO THE SURROUNDING OFFICES/HPC FOR THE COLLABORATION TODAY.
HAVE A GOOD ONE

&&

.AVIATION...
MILKY VFR SKIES WITH HI CS OVC THIS AFTERNOON WILL SOON BE A MEMORY
AS SATELLITE AND OBS SHOW THE LOWERING DECK OVER THE WESTERN
HORIZON. ALREADY SNOWING WITH REDUCED VSBYS IN WESTERN PA AND THIS
WILL MOVE TO MOST OF OUR TAF SITES AROUND 00Z. CONDITIONS DIMINISH
TO IFR WITHIN A FEW HOURS AFTER THE SNOW BEGINS WITH A STEADY
ACCUMULATING SNOW IS EXPECTED. PRECIP WILL MIX WITH PL BEFORE
CHANGING TO -RA FROM SOUTH TO NORTH BETWEEN 06Z AND 12Z. WINDS
GENERALLY EXPECTED TO BE E OR SE INCREASING TO 10 TO 15 KNOTS.

&&

.MARINE...
QUIET CONDITIONS CURRENTLY ALONG THE MARINE AREAS WITH A GENTLE
EASTERLY WIND NOW ACROSS THE DELAWARE BAY AND THE 44009 BUOY. WINDS
SHOULD GRADUALLY INCREASE OVERNIGHT. DECIDED TO RAISE SCA FLAG FOR
THE COASTAL OCEAN AND DE BAY FOR WIND GUSTS > 25 KNOTS AND SEAS
EXPECTED TO REACH 5 FT AFTER MIDNIGHT. MODELS HAVE DIFFERENCES
REGARDING STRENGTH OF COASTAL LOW DURING MONDAY WITH THE NAM SHOWING
STRONGER EAST WINDS DEVELOPING DURING THE DAY OVER THE NORTHERN
COASTAL WATERS AND THE GFS WIND FIELDS REMAINING WEAKER. THE
DIFFERENCES DISAPPEAR BY 00Z TUE AND A N - NW FLOW IS EXPECTED
ACROSS THE WATERS.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WINTER STORM WARNING FOR TONIGHT AND MONDAY MORNING FOR ZONES
     PAZ054-055-060>062-067>069.
     WINTER STORM WARNING FOR TONIGHT AND EARLY MONDAY MORNING FOR
     ZONES PAZ070-071.
NJ...WINTER STORM WARNING FOR TONIGHT AND MONDAY MORNING FOR ZONES
     NJZ001-007>010-012-013-015.
     WINTER STORM WARNING FOR TONIGHT AND EARLY MONDAY MORNING FOR
     ZONES NJZ016>020-027.
     WINTER WEATHER ADVISORY FOR TONIGHT FOR ZONES
     NJZ014-021-022-026.
DE...WINTER STORM WARNING FOR TONIGHT AND EARLY MONDAY MORNING FOR
     ZONE DEZ001.
     WINTER WEATHER ADVISORY FOR TONIGHT FOR ZONE DEZ002.
MD...WINTER STORM WARNING FOR TONIGHT AND EARLY MONDAY MORNING FOR
     ZONES MDZ008-012.
     WINTER WEATHER ADVISORY FOR TONIGHT FOR ZONES MDZ015-019-020.
MARINE...SMALL CRAFT ADVISORY FOR ZONES ANZ450>455-430-431.

SYNOPSIS...GORSE
SHORT AND LONG TERM/MODEL OVERVIEW...GORSE
AVIATION/MARINE...OHARA
Hazardous weather outlook, Feb 20, 6:15 AM EST, 14 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
615 AM EST SUN FEB 20 2005

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-211200-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
615 AM EST SUN FEB 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE, AND NEW
JERSEY (EXCLUDING THE FIVE NORTHEAST COUNTIES).

.DAY ONE...

A WINTER STORM WARNING IS IN EFFECT FOR TONIGHT INTO MONDAY MORNING
FOR EAST CENTRAL AND SOUTHEASTERN PENNSYLVANIA, FOR WESTERN AND
CENTRAL NEW JERSEY, FOR NORTHERN DELAWARE, AND FOR EXTREME
NORTHEASTERN MARYLAND.

A WINTER WEATHER ADVISORY IS IN EFFECT FOR TONIGHT FOR MARYLANDS
CENTRAL EASTERN SHORE COUNTIES, FOR CENTRAL DELAWARE, AND FOR PARTS
OF EXTREME SOUTHERN NEW JERSEY AS WELL AS THE COASTAL STRIP OF
MONMOUTH COUNTY AND OCEAN COUNTY.

FOR ADDITIONAL INFORMATION PLEASE REFER TO THE FORECASTS AND
STATEMENTS ISSUED BY THE NWS.

.DAYS TWO THROUGH SEVEN...

WINTER WEATHER WILL LINGER INTO MONDAY ESPECIALLY IN THE NORTH (SEE
ABOVE).  FROM MONDAY NIGHT INTO SATURDAY, NO HAZARDOUS WEATHER IS
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, New Castle

When
February 20, 9:00 PM EST to February 21, 5:00 AM EST
Where
New Castle forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2005Every state in 2005This day in weather historyWarnings in Delaware, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437451.